With the advent of targeted therapies in lung cancer, patients are experiencing improved outcomes through personalized medicine. However, education regarding potential toxicity is crucial. In this interview, Blanca Ledezma, MSN, NP, shares the importance of setting up expectations for the side effects of targeted therapies for lung cancer and emphasizing communication with the health care team throughout the course of treatment.
Oncology Data Advisor: Welcome to Oncology Data Advisor. Today, I'm here with Blanca Ledezma, who is a Nurse Practitioner at the University of California, Los Angeles (UCLA) Santa Monica Medical Center. Blanca, thanks so much for joining today.
Blanca Ledezma, MSN, NP: Thank you so much for having me. Today, I wanted to discuss targeted agents and the importance of patient education and the education of staff—anyone who has contact with patients—on these novel targeted agents that have these new, unique adverse effects. We're in such a great position where we have all these new therapies that have been recently approved, and we're now in the age of precision medicine in non–small cell lung cancer. It's such a great time to be in, especially for patients, where we have these new therapeutic options to offer them.
But with these new therapeutic options come these unique adverse effects with this new class of medications. It's really important that we set up expectations with patients as far as the potential adverse effects that they can experience. Really, the educational piece is for them to know what they can expect and how to be proactive. It's about setting up expectations and educating patients and their caretakers, as well as us—the advanced practice providers (APPs), nurses, nurse navigators, infusion nurses, anyone who has any point of contact with patient. The importance is in really reinforcing the educational piece with anyone who's involved with patient, whether it's the patients themselves or their caretakers.
Starting with the overall classes of targeted agents, with EGFR inhibitors, we know that there can be the unique adverse effects of rashes, diarrhea, and paronychia. Again, it's important to tell patients that they can experience this, how they can be proactive, and the importance of setting up their baseline, really taking that time to inform patients. Where are their baselines prior to starting therapies? Perhaps they're on a different prior therapy—where is their baseline at that point and how do they deviate from baseline? Another important piece is communicating to their care team when they have any deviation from baseline, so that we can do early intervention. If there is no intervention indicated, at least we're aware and we can start keeping an eye on these patients. Maybe we need to see them a little sooner.
With the RET inhibitors, potentially, patients can experience hypertension, or they can have some edema. There could be hepatotoxicity. It's important to follow these patients closely, informing them with the expectation that they can have this potential unique adverse effect from this class of inhibitor. Patients can also be proactive and can follow their labs. Patients always want to be proactive and be active participants in their care, as well as their caretakers. They can also be monitoring their blood pressure at home so that they can communicate any difference from baseline. We do aggressively manage their hypertension prior to starting therapy, and then we monitor it throughout the course of their therapy.
If there's any deviation from baseline—again, knowing where they are at baseline and whether there's any deviation from baseline—the important piece is communicating and following these patients throughout the course of the treatment. Every institution and every clinic have their own unique way of how they monitor these patients. Again, the important piece is communicating, and every institution has different modalities as to how they communicate with patients. We're very accessible to patients, whether it's through phone calls, emails, or the portal. Patients have different ways of how they can communicate with us.
For MET inhibitors, these can also have edema, hepatotoxicity, and photosensitivity. I'm in Southern California, and we are very fortunate to have a lot of sun and great weather. Our goal is to provide our patients with the best quality of life and have them be as active as possible. They're out golfing, they're out hiking, they're out being active, but we still want to communicate the expectations of what they can potentially experience.
For example, it's important to wear sun-protective clothing and use sunblock, informing them of the potential of photosensitivity so that they do take the proper precautions. When they forget, they can communicate with us that, "You did inform me, but I forgot." Or they can say, "Yes, I remembered, and I took the proper precautions." It's so important to have that communication piece and inform them in advance. When we don't set up those expectations, our patients may be upset with us because we failed to give them those expectations.
Again, anyone who's involved in the patient's care can use this reinforcement. We're giving them a lot of information upfront when we initially prescribe. It's a lot of information for them to absorb at one time. We can have everyone who's involved in their care—the nurse navigators, the infusion nurses, the nurses drawing labs, anyone who's involved—reinforce the potential adverse effects or just ask them, "How are you doing? Are you experiencing any of these potential adverse effects?" It really is helpful, because it reinforces what the potential adverse effects might be. They may be experiencing something that they failed to tell us, but they're informing another member of their care team.
Other potential unique adverse effects that they can experience, such as with the NTRK inhibitors, are fevers, weight gain, and cognitive impairment. Again, where are they at baseline? That baseline is so important. I always like to inform my patients to do a head-to-toe assessment. From the top of your head to the bottom of your toes, where are you at baseline and how do you deviate from baseline? We want to know if they're deviating for the better—that's great—but there might be a deviation from baseline for the worse. We want to have that early communication, whether it's from the patient directly, from a family member, or from their caretaker. We want to know how they're deviating from where they were at baseline.
They can note this on their phone, in a diary, anywhere that they can document where their baseline is prior to starting therapy. If we know where they were at and how they deviated from baseline, then we know if we need to do further investigation. Is it related to treatment? Is it related to the disease? But again, there's that component of what they can expect and how they can communicate with us when they should be communicating with us. I always set up the baseline, as I'd rather know too much than not enough. I'd rather communicate with you and say whether that's normal, that's not normal, or let's tease it out and have you come in. Really, the communication piece is so important, and that early intervention is always key.
Oncology Data Advisor: Thank you for explaining all this, I appreciate it.
Ms. Ledezma: Of course. Thank you and take care.
About Ms. Ledezma
Blanca Ledezma, MSN, NP, is a Nurse Practitioner in Hematology/Oncology at UCLA Santa Monica Medical Center, where she cares for patients with lung cancer who are receiving standard-of-care treatments and those who are receiving novel therapies in clinical trials. She has been a nurse practitioner for 18 years and was involved in the early clinical trials for immunotherapy in lung cancer. Ms. Ledezma is a well-recognized speaker on the topics of unique toxicity management, early symptom intervention, and optimal management of immunotherapies.
Transcript edited for clarity. Any views expressed above are the speaker's own and do not necessarily reflect those of Oncology Data Advisor.
Get the latest updates delivered to your inbox!